High acetaminophen levels protect against adverse reactions due to IV N-acetylcysteine

July 25, 2013, 5:33 pm

IV_NAC★★★½☆

Identification of patients at risk of anaphylactoid reactions to N-acetylcysteine in the treatment of paracetamol overdose. Schmidt LE. Clin Toxicol 2013 Jul;51:467-472.

Abstract

Previous reports have suggested that anaphylactoid reactions to IV N-acetylcysteine (NAC)  occur more frequently when acetaminophen (APAP) levels are relatively low. (To read abstracts supporting this concept, click here and here.) This suggests that APAP may be somewhat protective against adverse events associated with IV-NAC, possibly because it inhibits release of histamine from mast cells.

This retrospective observational study from Denmark gives further support to this concept. The authors looked back at admissions for APAP overdose to their hospital from March 1999 to September 2011. They identified 1218 admissions (950 patients) in which IV-NAC was administered. The incidence of anaphylactoid events was clearly associated with initial APAP level: 25.9% in cases where the APAP level was undetectable, down to 6.3% in cases with levels above 226 μg/mL. A history of previous reaction to IV-NAC was also associated with increased risk.

The authors conclude that “anaphylactoid adverse effects to intravenous NAC are common, but usually mild and easily manageable.” They recommend that the incidence of these effects may be reduced by pre-treating selected high-risk patients (e.g., those who have had a previous NAC reaction) with antihistamines.

I think there is another common-sense recommendation that these findings suggest. Oral NAC is still an effective antidote for APAP overdose, and safer than the IV preparation. (The authors don’t even discuss the potential catastrophic consequences of IV-NAC overdose.) It seems reasonable to me that in cases which appear to involve mild or only potential APAP overdose, or where NAC is started while awaiting an initial level that is expected to be negative or low, an initial dose of oral NAC could be started. If the level then suggests that a full course of treatment is indicated, it can be decided whether to continue with oral dosing or switch to the IV preparation.

Related posts:

Lessons from the Courtroom: iatrogenic N-acetylcysteine overdose 

Case Report: IV acetaminophen overdose in a child

Review: IV N-acetylcysteine in acetaminophen overdose

Fatal myocardial infarction associated with error administrating intravenous N-acetylcysteine

How to avoid rare but devastating N-acetylcysteine overdose

 

Comments are closed.